Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Rough Night

SlancastvaSSlancastva Posts: 43
edited 06/11/2012 - 8:42 AM in Back Surgery and Neck Surgery
Hey All,

It has been a rough night. The pain level has been very high. I must have been up at least 7 times. The doctor put me on oxycotin 20 mg every 12 hours, 5 mg valium every 8 hours and percocet 10/325 for breakthrough pain as needed. Heck I can hardly type. I am having a hard time concentrating and reading a few paragraphs. I am wondering if it has something to do with the oxycoton and valium. I did not have this problem when I was on percocet by itself. I am thinking about not taking the oxcoytin and valium during the day but only I night. Has anyone had this problem? Please forgive me for the typos. Had surgery on March 18. Is it normal to have some rough nights?

Hugs to all.


  • It's quite normal to have rough nights in the early part of recovery. I had to keep getting up and walking up and down the patio, and my neighbours probably thought I was a bit crazy!

    It probably is the oxycontin and valium making you feeling out of it, but I would encourage you to keep taking your meds as prescribed by your doctor. Oxycontin only works for 12 hours, so if you don't have your tablet in the morning, you'll have extra pain and then it takes a while to get it back under control.

    Do take it easy and let your body heal - it doesn't matter if you can't type, we've all been through it and had a good laugh. Recovery from fusion is a slow process.


    XLIF L2-4 20.8.15
    ALIF L4/5 2009
    Laminectomy/discectomy L4/5 2008
  • I had a really rough night last night, also, and my surgery was 2/2/10. I was only able to sleep about 2.5 hours so will probably have a rough day now as well. The rough nights have gotten fewer and fewer and further and further netween.

    I am taking the same meds as you, except Percocet is 5/325 mgs. For some reason I tried not taking my morning Oxycontin yesterday since I wanted to see if I was able to just take it at night, and paid for it by the afternoon, which I'm sure contributed to my rough night.

    I would definitely take your meds as prescribed, until you speak wiht your surgeon if you feel you don't need them anymore and don't worry, the rough nights do get better.
  • I was unable to tolerate Valium or any of the meds for nerve pain. So I have been on Percocet 10mg every 4hr as needed since my surgery. I am now 4 weeks post op and still can only sleep for 5 hours at a time. Most of the time I sleep in 3 hour increments. I am up most of the night. It is improving everyday though.
    You are not alone.

  • What you are experiencing is very common after surgery. Your body has been through a big surgery and it's going to take a while before the pain starts to settle down.

    The medications can definitely make it difficult to concentrate, but try your best not to fight this side effect. Try to focus on resting and sleeping right now. Most doctors will prescribe a heavy dose of medications during the first few weeks after surgery, in an attempt to keep your pain levels down. Sleeping patterns are generally off kilter during the first few weeks, due to pain spikes.

    You will eventually get back to a routine sleeping pattern, so try to catch sleep whenever you can right now.

    Like the others have said, it's important to take your medications as prescribed. If you miss a dose, your pain is likely to be twice as intense.

    Hang in there and best wishes to you,

  • I'm like Gretchen, I had my surgery on Feb 5th 2010. Still in a good bit of pain. One thing that didn't help was I had to go back to work 2 weeks ago. :( I'm in I.T. and I have a desk job and everybody has been understanding. My meds have been 20 MG Oxycontin and 10/325 Lortabs for Breakthru pain and Celebrex and Tzindine. Problem is I can't take the Oxycontin really only at night, because I get mad, and my job the last thing I need to do is bite someones head off or be a smart aleck when I'm trying to help them fix their computer, or co-workers and every time i take it I get mean. So I have been taking Loratab pretty much during the day and I know I have a tolerance to it. I'm going to see my surgeon on the 31st and thats one of my questions to get my meds re-adjusted. I just thought I hoped I would be done with them at the 7 week mark, but I know if I didn't have them I couldn't go to work. :S I just am hoping it improves in the next couple of weeks. My incision kept leaking, so my doctor prescribed me a anti-biotic and I have had Diaarhea ever since, I'm thinking it might be from the Celebrex, but another qustion to ask my doctor, but I guess it better then having constipation. I knew the fusion would be a process, but it just keeps going, its like the Energizer bunny.

    Sleep was like Gretchens in the beginning it was better but it got better over time, also from Lortab, it keeps me wide awake, so my doctor prescribed Ambien and it works good. You might want to ask your doctor about that? Ambien is great.

  • Sharon,

    I was prescribed the exact same meds when I left the hospital. I stayed on the oxycontin (extended release) for about 2 weeks. Then stayed on the percocet and valium. Now I am on vicodin and valium. I never had any side effects when i was taking oxycontin, percocet, and valium together, but everybody handles meds differently. If you are really concerned, contact your surgeon and he/she can adjust your meds if necessary...just follow the prescriptions carefully. Also, make sure you take your meds regularly...even if you aren't in pain, because once you are in pain...it's too late. I made that mistake and learned really quick to stay on top of my meds. Oh yeah, it is normal to have some rough nights. It will get better though, so hang in there.

    Good luck and I hope you get better soon...

Sign In or Register to comment.